Sign in to follow this  
Followers 0

Is a Zoloft/Adderall XR combo dangerous?

8 posts in this topic

Posted

from the aids meds interaction checker - is this something to worry about? I've been taking 50 mg of Zoloft and 30 mg of Adderall XR for 2 months now

Major Drug-Drug Interaction:  Zoloft (sertraline) and Adderall XR (amphetamine-dextroamphetamine)

* The interaction is due to amphetamine which is a component of amphetamine-dex troamphetamine

GENERALLY AVOID: Several case reports suggest that patients treated with serotonin reuptake inhibitors (SRIs) may exhibit an increased sensitivity to sympathomimetic agents. The mechanism of interaction is unclear. The reaction has been reported when fluoxetine was used concomitantly with phentermine, amphetamine, or phenylpropanolamine. Additionally, some sympathomimetic agents (e.g., amphetamines) may possess serotonergic activity and should generally not be administered with SRIs because of the additive risk of serotonin syndrome, which is a rare but serious and potentially fatal condition thought to result from hyperstimulation of brainstem 5-HT1A receptors. The interaction occurred in a patient treated with dexamphetamine approximately 2 weeks after the addition of venlafaxine. The medications were discontinued and the patient was given cyproheptadine for suspected serotonin syndrome, whereupon symptoms promptly resolved. A second episode occurred when dexamphetamine was subsequently resumed and citalopram added. The patient improved following cessation of citalopram on his own, and residual symptoms were successfully treated with cyproheptadine. MANAGEMENT: In general, amphetamines should not be combined with serotonin reuptake inhibitors. Close monitoring for enhanced sympathomimetic effects is recommended if these agents must be used together. Patients should also be monitored for signs and symptoms of excessive serotonergic activity such as CNS irritability, altered consciousness, confusion, myoclonus, ataxia, abdominal cramping, hyperpyrexia, shivering, pupillary dilation, diaphoresis, hypertension, and tachycardia.

Share this post


Link to post
Share on other sites

Posted (edited)

Whether those two drugs are commonly used together, despite the warnings, I don't know.

Edited by AirMarshall

Share this post


Link to post
Share on other sites

Posted

You're fine.  SSRIs almost always reduce the side effects from amphetamines.  In this particular case the interaction checker is just being silly.  Wellbutrin has more serotonic action that amphetamine for christssakes.  I don't think I've ever been on a stimulant without being on an SSRI, actually.

Share this post


Link to post
Share on other sites

Posted

You're fine.

Share this post


Link to post
Share on other sites

Posted

merci

Share this post


Link to post
Share on other sites

Posted

merci

<{POST_SNAPBACK}>

Ecstacy is an amphetamine derivative with a strong serotonin release and to my knowledge

is probably the main "amphetamine" connected with serotonin syndrome. The PI sheet cites

ONE case of Celexa/dextroamphetamine interaction (Effexor's a whole different critter),

along with reported Prozac/adrenergic interactions (  fluoxetine has some additional

sympathomimetic effects (abstract) that sertraline and other SSRIs may not... )

Is there a risk? If there wasn't there'd be NO reported interactions.  Is it large or common? If it

was, they wouldn't be throwing Effexor and Celexa reports in, but would have Zoloft/Adderall

reports to cite.  As A.M. pointed out, serotonin overload can resolve quickly with cessation

of one of the meds, and cyproheptadine will knock it down rapidly if it requires an ER visit.

It rarely hurts to discuss with your doctor or a competent pharmacist anyway.

Share this post


Link to post
Share on other sites

Posted

This was what I found.  3 potential interactions were found for the drugs you selected.

You searched for interactions between the following drugs:

    * Adderall XR

    * Zoloft

Add or Delete Drugs

Start Over with a New List of Drugs

(Note: Not all drug interactions are known or reported in the literature, and new drug interactions are continually being reported. This information is provided only for your education and for you to discuss with your personal healthcare provider. )

AMPHETAMINE (in Adderall XR) may interact with SERTRALINE HYDROCHLORIDE (in Zoloft)

Although the cause of this potential interaction is not clearly understood, sertraline may increase the effects of amphetamine. This could cause an increase in side effects including irritability and depression, restlessness, and anxiety. Other more serious side effects include an increase in blood pressure, a rapid heart beat, and an abnormal heart rhythm. If sertraline and amphetamine are used together, your doctor may want to monitor you closely for side effects and adjust the dose of either drug if needed. Ask your healthcare provider about these drugs and this potential interaction as soon as possible.

This interaction is poorly documented and is considered major in severity.

Last Updated: December 2003

DEXTROAMPHETAMINE (in Adderall XR) may interact with SERTRALINE HYDROCHLORIDE (in Zoloft)

Although the cause of this potential interaction is not clearly understood, sertraline may increase the effects of dextroamphetamine. This could cause an increase in side effects including irritability and depression, restlessness, and anxiety. Other more serious side effects include an increase in blood pressure, a rapid heart beat, and an abnormal heart rhythm. If sertraline and dextroamphetamine are used together, your doctor may want to monitor you closely for side effects and adjust the dose of either drug if needed. Ask your healthcare provider about these drugs and this potential interaction as soon as possible.

This interaction is poorly documented and is considered major in severity.

Last Updated: December 2003

SERTRALINE HYDROCHLORIDE (in Zoloft) may interact with GRAPEFRUIT JUICE

Sertraline is broken down in the body by the liver. Grapefruit may interfere with the liver

Share this post


Link to post
Share on other sites

Posted

merci

<{POST_SNAPBACK}>

It rarely hurts to discuss with your doctor or a competent pharmacist anyway.

Lord knows I am drowning in pharmacists, but weather they are competent ot not, we'll see.

Thanks for the reassurance folks, I figured it wasn't a big deal.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0